Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 1, NWS Amarillo, TX

May 2, 2006Gray County, Texas

NWS Amarillo, TX issued this tornado warning at May 2, 2006, 4:50 PM CDT for Gray County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 4:50 PM CDT (21:50 UTC)
Expired
May 2, 2006, 5:15 PM CDT
In force
25 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Gray County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:50 PM CDTHAIL 2.755 E Groom, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:39 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 022150
TORAMA
TXC179-022215-
/O.NEW.KAMA.TO.W.0001.060502T2150Z-060502T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EAST
  CENTRAL GRAY COUNTY...OR ABOUT 23 MILES SOUTH OF MIAMI...MOVING
  NORTHEAST AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR THE PANHANDLE OF TEXAS.

LAT...LON 3529 10107 3519 10107 3529 10055 3555 10057

$$


KRAMAR
3 follow-up statements
000 
WWUS54 KAMA 022157
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT TUE MAY 2 2006

TXC179-022215-
/O.CON.KAMA.TO.W.0001.000000T0000Z-060502T2215Z/
GRAY TX-
456 PM CDT TUE MAY 2 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR GRAY 
COUNTY...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 11 MILES NORTH OF
MCLEAN...OR ABOUT 21 MILES SOUTH OF MIAMI...MOVING NORTHEAST AT 15 
MPH.  A SECOND STORM 5 MILES EAST OF GROOM IS ALSO CAPABLE OF 
PRODUCING A TORNADO.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR THE PANHANDLE OF TEXAS.

LAT...LON 3529 10107 3519 10107 3519 10055 3555 10057

$$


KRAMAR
000 
WWUS54 KAMA 022204
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT TUE MAY 2 2006

TXC179-022215-
/O.CON.KAMA.TO.W.0001.000000T0000Z-060502T2215Z/
GRAY TX-
503 PM CDT TUE MAY 2 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR GRAY 
COUNTY...

AT 500 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A WALL CLOUD EAST 
OF LEFORS. THIS STORM REMAINS CAPABLE OF PRODUCING A TORNADO...AND 
WAS LOCATED 14 MILES NORTH OF MCLEAN...OR ABOUT 19 MILES SOUTH OF 
MIAMI...MOVING NORTHEAST AT 25 MPH.

AN ADDITIONAL POTENTIALLY TORNADIC STORM WAS LOCATED 8 MILES WEST OF 
ALANREED...MOVING EAST AT 15 MPH. AT 450 PM...IT PRODUCED BASEBALL 
SIZE HAIL 5 MILES EAST OF GROOM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR THE PANHANDLE OF TEXAS.

LAT...LON 3529 10107 3519 10107 3519 10055 3555 10057

$$


KRAMAR
000 
WWUS54 KAMA 022216
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT TUE MAY 2 2006

TXC179-022226-
/O.EXP.KAMA.TO.W.0001.000000T0000Z-060502T2215Z/
GRAY TX-
516 PM CDT TUE MAY 2 2006

...THE TORNADO WARNING FOR GRAY COUNTY EXPIRED AT 515 PM 
CDT...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRAY COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR THE PANHANDLE OF TEXAS.

LAT...LON 3529 10107 3519 10107 3519 10055 3555 10057

$$

KRAMAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 2, 3:18 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 2, 3:18 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT TUE MAY 2 2006

.DISCUSSION...
THIS WILL HAVE TO BE SHORT AND SWEET DUE TO ONSET OF SEVERE WEATHER.
CONVECTION IS BEGINNING TO BREAK OUT ALONG A DRYLINE WHICH HAS MIXED
TO THE EDGE OF THE CAPROCK THIS AFTERNOON. THE EASTERN TEXAS
PANHANDLE WILL HAVE THE BEST CHANCE FOR SEVERE WEATHER DUE TO MORE
ABUNDANT MOISTURE AND GREATER INSTABILITY. SOME CONVECTION IS FIRING
TO THE WEST OF THE DRYLINE IN THE DEEPER MIXED ATMOSPHERE BUT THIS
SHOULD REMAIN BELOW SEVERE LEVELS AND DIE OFF SHORTLY AFTER SUNSET
DUE TO LIMITED MOISTURE.

TOMORROW COULD AGAIN SEE SEVERE WEATHER DEVELOP DEPENDING ON HOW MUCH
PROGRESS A COLD FRONT MAKES INTO THE PANHANDLES. MODELS ARE BEGINNING
TO COME INTO BETTER AGREEMENT WHICH HAS THE FRONT MOVING THROUGH MOST
OF THE AREA BY PEAK HEATING MEANING ONLY THE EXTREME SOUTHEASTERN
PART OF THE CWA HAS THE BEST CHANCE FOR SEVERE WHILE THE REMAINDER OF
THE CWA EXPERIENCES WEAKER SHOWERS AND THUNDERSTORMS. WENT AHEAD AND
UPPED POPS SOME GIVEN THE ABUNDANT MOISTURE AND DECENT UPPER S/W TROF
MOVING ACROSS THE AREA. SURFACE HIGH PRESSURE WILL PERSIST INTO AT
LEAST THE EARLY WEEKEND WITH CAA AND CLOUDS BRINGING HIGH TEMPS DOWN
BELOW SEASONAL LEVELS. AGAIN UPPED POPS THROUGH FRIDAY NIGHT BEFORE
MOISTURE FINALLY MOVES EAST SUNDAY AND POPS END.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  79  50  69 /  20  30  30  30
BEAVER OK                  55  72  51  63 /  40  40  30  40
BOISE CITY OK              50  71  45  64 /  10  30  30  40
BORGER TX                  60  75  50  68 /  20  30  30  40
BOYS RANCH TX              57  80  52  72 /  10  30  30  30
CANYON TX                  57  84  53  73 /  20  30  30  20
CLARENDON TX               58  82  53  71 /  40  30  30  30
DALHART TX                 53  73  49  69 /  10  20  20  40
GUYMON OK                  55  73  50  64 /  20  30  30  40
HEREFORD TX                58  86  55  74 /  10  20  20  20
LIPSCOMB TX                60  75  52  64 /  40  40  30  40
PAMPA TX                   60  76  48  66 /  30  40  30  30
SHAMROCK TX                60  83  54  69 /  50  40  30  30
WELLINGTON TX              60  84  56  71 /  50  40  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/10
Hazardous weather outlook, May 2, 3:22 PM CDT, 1 hour 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT TUE MAY 2 2006

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
322 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT

.A TORNADO WATCH IS IN EFFECT FOR THE EASTERN HALF OF THE TEXAS
PANHANDLE UNTIL 1100 PM CDT THIS EVENING. VERY LARGE HAIL AND
DAMAGING WINDS ALONG WITH ISOLATED TORNADOES WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...AGAIN ON THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY MORNING. THESE
STORMS ARE EXPECTED TO BECOME SEVERE ACROSS THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE THURSDAY AND ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES FRIDAY. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON THROUGH THIS
EVENING SHOULD BE ON ALERT AND BE READY FOR POSSIBLE ACTIVATION.

SCHNEIDER

In the hours before

Local storm report, May 2, 4:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FUNNEL CLOUD     1 SE GROOM              35.19N 101.09W
05/02/2006                   CARSON             TX   TRAINED SPOTTER

&&

EA
Local storm report, May 2, 4:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             CLARENDON               34.94N 100.89W
05/02/2006  E1.00 INCH       DONLEY             TX   LAW ENFORCEMENT

&&

RN
Special weather statement, May 2, 4:36 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT TUE MAY 2 2006

TXZ009-022215-
ROBERTS TX-
436 PM CDT TUE MAY 2 2006

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL ROBERTS COUNTY AT
436 PM CDT...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Local storm report, May 2, 4:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             CLARENDON               34.94N 100.89W
05/02/2006  E2.75 INCH       DONLEY             TX   LAW ENFORCEMENT

            HAIL OCCURRING ON THE WEST SIDE OF TOWN

&&

RN
Local storm report, May 2, 4:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
442 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             2 SW PAMPA              35.53N 100.99W
05/02/2006  E1.00 INCH       GRAY               TX   AMATEUR RADIO

&&

RN
Local storm report, May 2, 4:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             1 NW CLARENDON          34.95N 100.90W
05/02/2006  E1.50 INCH       DONLEY             TX   BROADCAST MEDIA

&&

RN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:25 PM CDTSevere Thunderstorm WarningAMACarson65 min
May 2, 4:21 PM CDTSevere Thunderstorm WarningAMADonley54 min
May 2, 4:31 PM CDTSevere Thunderstorm WarningAMACarson, Gray59 min
May 2, 5:07 PM CDTSevere Thunderstorm WarningAMAWheeler53 min
May 2, 5:19 PM CDTSevere Thunderstorm WarningAMADonley56 min
May 2, 5:29 PM CDTSevere Thunderstorm WarningAMAHemphill35 min
May 2, 6:28 PM CDTSevere Thunderstorm WarningAMACollingsworth29 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.